Caffeine Overdose Symptoms: Facts and Fiction
How common is caffeine overdose?
With the plethora of caffeinated products in the marketplace, one could assume that overdosing on caffeine is quite common.
If we look at the statistics from The American Association of Poison Control Centers we find that, while it does exist, it isn’t as common as we might think.
In Fact, overdosing on Tylenol is a lot more common than overdosing on caffeine.
Since caffeine is consumed so widely, there are a lot of half truths, hearsay, urban legends, media hype, and even fiction.
Let’s take an honest look at the subject and try to put all of the information into perspective. We can then determine if caffeine should be in the same category as other drug overdoses are.
Caffeine Overdose Symptoms
There are many common symptoms that indicate too much caffeine consumption.
These symptoms should be recognized and further caffeine intake should be stopped to avoid more serious and even life-threatening symptoms.
Ingesting massive doses of caffeine all at once is particularly dangerous as it doesn’t give your body time to react. Overdose symptoms serve as an early warning system.
Caffeine’s major effects are experienced for at least 4 hours.
- This is longer for those sensitive to caffeine.
- This is longer with extremely large doses.
- This is based on the half life of caffeine which is 4-6 hours.
Here are the usual symptoms in order from the first ones to be exhibited to the severe, later stage ones.
- Jitters, Restlessness, and Nervousness
- Increased heartbeat
- Heart palpitations (cardiac arrhythmia)
- Cardiac arrest
It’s hard to pinpoint an amount of caffeine that will cause these caffeine overdose symptoms as people have different tolerance levels.
Maximum Daily Intake
Generally a dose between 250-500mg (check caffeine amounts here) could produce some of the above mild to moderate symptoms, especially in those with no tolerance.
Those with a caffeine allergy or sensitivity could have severe symptoms even after a very small dose.
Caffeine Intoxication is now included in the DSM-5 physicians manual.
The official diagnosis can be made when any 5 of the following symptoms are present: restlessness, nervousness, excitement, insomnia, flushed face, diuresis (you keep passing urine), gastrointestinal disturbance (upset tummy, diarrhea), muscle twitching, rambling flow of thought and speech, tachycardia or cardiac arrhythmia, periods of inexhaustibility, or psychomotor agitation.
The DSM-5 now also lists Caffeine Withdrawal as a mental disorder. Sufferers can experience withdrawal symptoms when ceasing caffeine intake.
Caffeine Addiction as a disorder was rejected from the next version of the manual.
Caffeine Overdose Documented Cases
Caffeine overdose does happen and has been documented. Here are some of the more recent cases easily found on Google resulting in death or hospitalization;
- 19 year old James Stone dies after taking 25 to 30 No Doz pills in 2007. (at least 2.5 grams of caffeine)
- 40 Seagulls die from caffeine overdose in Canada this year from eating used coffee grinds.
- 17 year old Jasmine Willis, a Durham, UK waitress overdosed by drinking 7 double espressos in 2007. She was taken to the hospital, but recovered soon after. (that’s roughly 1.078 grams)
- In the late 1990′s an Australian women, with a heart condition died after consuming a guarana based shot from her local health food store. This product is no longer on the market. (10g/liter, ok that’s just nuts!)
- 2010 a 23 British man from Mansfield, England died after taking to 2 spoonfuls of pure caffeine powder washed down by an energy drink at a party. His death was ruled accidental.
- 2011 Fourteen-year-old Anais Fournier, died after she consumed two 24 ounce Monsters (480mg of caffeine) in a 24 hour period. Cause of death was a heart arrhythmia due to caffeine toxicity. There seems to be some conflicting stories as to how much she really consumed and this seems true since 480mg in a 24 hour period isn’t a toxic amount. Update October, 2012: Her parents are suing Monster Energy for wrongful death although the girl did have a known pre-existing heart condition.
- 2012 The FDA is investigating Monster Energy since the energy drink has been linked to five deaths over the past year.
- 2013: According to the Substance Abuse and Mental Health Services Administration, energy drink related ER visits have doubled in the last 4 years, however, 42% of these visits involved caffeine in combination with other drugs such as alcohol or other narcotics. src.
- 2013 a New Zealand woman died from cardiac arrhythmia associated with her 10 liter/day Coca-Cola habit. She also smoked 30 cigarettes a day and barely ate. Caffeine was a contributing factor, but the 900-1000mg daily dose wasn’t the only factor. src.
- 2013 A mother is suing Monster Energy for the death of her 19 year old son, Alex Morris, after he died of cardiac arrest. She claims that he drank two 16 ounce Monsters the day before his death and at least two a day for the 3 years proceeding his death. A California Coroner’s office reported that he died from cardiomyopathy and cardiac arrhythmia. src.
- October 2013: John Jackson from the UK dies after eating a whole tin of HERO Energy Mints. Each tin contains 12 mints, so he consumed 984mg of caffeine. He also had cirrhosis of the liver, which prevented him from processing the caffeine properly allowing it to build up in his blood stream to lethal levels. (src.)
- March 2014: A 14 year old boy from Norway was hospitalized with kidney failure after drinking 4 liters of a caffeine-laced energy drink while gaming for 16 hours straight. This would be around 1,280mg of caffeine if he was consuming a “Red Bull” like energy drink. (src.)
Caffeine Overdose Facts
Luckily for us, we have mechanisms built into the human body that let us know we’ve had enough of something.
This is true with caffeine overdose. Well before we are at a toxic level we experience side effects that prevent us from consuming more, i.e. nausea and vomiting.
This means that before the 149 or so cans of Red Bull that it would take to kill an average adult male, vomiting would most certainly happen.
For most, that would happen after about can number 5!
It’s important to note, however, that caffeine is a drug and should be respected and not abused. Since some people have extremely low tolerance to caffeine, they could – in theory – overdose quite easily.
How to Know If You’ve Overdosed
Most people feel the “jitters” first – a sensation of tremors or shaking.
This is your signal to stop consuming caffeine for the day.
You should also be aware of the caffeine levels in what you are drinking. Please consult the caffeine database. Some of the caffeine amounts will surprise you.
If you are find you are often tired after consuming caffeine this is a sign that you need to change your long term habits and could indicate adrenal fatigue.
The bottom line is to be aware of what you are consuming.